Results
Animal:    |    Searching by:    |    Results:

General Information

Other links

Right Dorsal Colitis in Horses

Description
Right dorsal colitis has been recognized with increasing regularity in the past decade, particularly in, but not limited to, horses receiving excessive amounts of NSAID. Because the condition has been identified in horses receiving recommended doses of these drugs, it appears that some horses are particularly sensitive to their toxic effects. The drug most commonly associated with right dorsal colitis is phenylbutazone, but this may reflect the common and often chronic use of this drug. The most common lesions reported in horses with right dorsal colitis are ulceration and thickening and/or fibrosis of the wall of the right dorsal colon.



Additional information


Phenylbutazone administered at high doses or for prolonged periods can cause a protein-losing enterocolopathy in horses. Clinical signs include oral ulceration, anorexia, lethargy, weight loss, diarrhea, colic, and ventral edema. Toxicosis can develop from oral or parenteral administration of NSAID. Hypoproteinemia is seen due to loss of protein into the intestinal lumen, which can occur without visible ulceration. Gastric and colonic ulceration are potential sequelae of phenylbutazone toxicosis. Scarring of the right dorsal colon with subsequent recurrent colic and hypoproteinemia is also a sequela. Renal papillary necrosis may be seen. Administration of flunixin meglumine at high doses or for prolonged periods can result in a similar toxicosis.
About | General terms and conditions | Send feedback | Signup | Login